Alert archive / Illinois / Areal Flood Advisories in 2021
Areal Flood Advisory 5, NWS St. Louis, MO
NWS St. Louis, MO issued this areal flood advisory at May 16, 2021, 9:36 PM CDT for Greene County, Jersey County, Macoupin County, Illinois. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- May 16, 2021, 9:36 PM CDT (02:36 UTC)
- Expired
- May 17, 2021, 12:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
Counties Greene County, IL, Jersey County, IL, Macoupin County, IL
The radar
The St Louis radar (KLSX), 72 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 108 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1515 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this areal flood advisory went out at May 16, 8:15 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, May 16, 8:15 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion...Updated National Weather Service Saint Louis MO 815 PM CDT Sun May 16 2021 .MESOSCALE DISCUSSION... Issued at 814 PM CDT Sun May 16 2021 Key Messages... 1. A line of multicellular thunderstorms is slowly moving east across east-central MO/west-central IL. Isolated flooding is possible in areas that receive multiple rounds of heavy rain. 2. The overall strength of the thunderstorms has diminished with the loss of surface heating. While stronger thunderstorms are certainly still possible (small hail, gusty winds, frequent lightning, heavy downpours), the severe storm threat is eroding. Technical Discussion... Recent radar imagery depicts a multicellular line of thunderstorms advancing east across east-central MO and west-central IL this evening. The effective boundary seems to have stalled there, which does not bode well for quick storm movement. On the warm side of the boundary along and south of I-70, isolated strong thunderstorms that developed amidst 500-1000J/kg of MUCAPE are weakening as they move north into a less-favorable environment. With the loss of diurnal heating, surface-based convection will be at a premium and any storms that develop will be elevated in nature. While gusty wind and small hail could develop in these cells, that is looking less likely by the hour. Focus is turning to the outside risk for nuisance flooding along the stalled boundary. Recent high-resolution model soundings depict 1000J/kg of "long, skinny CAPE" amidst a saturated warm cloud depth of nearly 10kft. PWAT values are also notably high among the high-resolution guidance: even a conservative estimate of 1.3-1.4in is near or above the 90th climatological percentile. While some evidence of training storms is also showing up on radar, the individual storms are moving fast enough where flash flooding should not be a concern. Nonetheless, 1-2in of rain and nuisance flooding of low- lying areas is certainly possible from this complex of storms. MRB MRB && .SHORT TERM... (Through Late Monday Night) Issued at 254 PM CDT Sun May 16 2021 Currently, an area of widespread showers and thunderstorms is positioned over north-central Missouri being fed by warm air advection ahead of an approaching shortwave. The boundary laid out by yesterday's convection has lifted northward as a warm front and is currently draped across central Missouri into southern Illinois. The broken band of showers just north of this front focused over the St. Louis metro area will continue to move northeastward and is expected to dissipate over the next several hours. Our primary focus this afternoon and evening is the warm sector just south of the front, where a band of convection and agitated cumulus stretches from eastern Kansas into southeastern Missouri. Scattered showers and thunderstorms within this band have remained mostly west of the CWA where upper-level support from a shortwave is more conducive for updraft development. Other than better upper-level support further west, the environment south of the front is fairly uniform across eastern Kansas and Missouri, characterized by 1,500- 2,000 J/kg of SBCAPE and 25-30 kts of effective bulk shear per 19z SPC mesoanalysis. As the shortwave draws closer to the CWA, scattered showers and storms are expected to develop within this band of agitated cumulus later this afternoon and early evening. Better chances and coverage are expected in central Missouri closer to the shortwave, but the chance will extend into eastern Missouri as well. Given the aforementioned parameter space, stronger storms will be capable of gusty winds and small hail. Overnight and through tomorrow morning, a low level jet will ramp up over the CWA and interact with the warm front, increasing the coverage of showers and storms primarily over eastern Missouri and west-central Illinois. As the shortwave will passes over the CWA during the day, it will provide enough lift to keep showers going through the day with better shower coverage shifting eastward with time. During the afternoon, deterministic guidance shows only a couple hundred J/kg of MUCAPE across the CWA with around 20 kts of 0- 6 km bulk shear, which aligns with the upper bounds of SREF guidance. Therefore, I have confidence in isolated thunderstorms tomorrow, but strong storms are not currently anticipated. The chance of rain is currently expected to dwindle through the evening as the shortwave continues eastward out of the CWA. Elmore .LONG TERM... (Tuesday through Next Sunday) Issued at 254 PM CDT Sun May 16 2021 For Tuesday through the remainder of the extended forecast period, the upper level pattern will become increasingly amplified over the CONUS. Southwesterly flow will hold over the Middle Mississippi Valley as a trough digs equatorward over the western U.S. and a ridge builds over the eastern portion of the country. This pattern will allow for southerly low-level flow to be maintained over the CWA, continuing to build a warm, moist air mass over the region. Subtle shortwaves within the southwest flow aloft will tap into this air mass and bring the chance of rain to portions of the CWA through much of the period. However, this part of the period will be far from a wash out, with the smattering of precipitation chances being a result of the spread of solutions seen in ensemble guidance. As we near the end of the period, there are signals that the eastern ridge may build westward with the ridge axis centered over or near the CWA. This would limit the overall chance of rain near the end of the work week and weekend, but the spread in solutions and long lead time prevent me from saying that confidently. What I am confident in is a steady increase in temperatures through this portion of the period thanks to the the sustained southerly flow over the CWA. Median temperatures in ensemble guidance show a rise to and then a little above climatological normals by the end of the period, however, exactly how warm temperatures get each day is uncertain due to the spread in convection potential. Elmore && .AVIATION... (For the 00z TAFs through 00z Monday Evening) Issued at 618 PM CDT Sun May 16 2021 Isolated thunderstorms that impacted KCOU, and will likely do so until around 02Z this evening. Though I cannot rule out additional thunder in the vicinity of the terminal, I can't say with confidence that thunder will be directly impacting KCOU much longer. KUIN will also experience thunder for a bit longer, but there is also more stratiform rain impacting the terminal that is impacting CIGs and VSBY. The St. Louis metropolitan sites have been spared thusfar from storms, but as a warm front lifts north this evening, isolated storms could develop. IFR CIGs are expected to build from west to east this evening, impacting KCOU and KUIN by 08Z. Guidance suggests that the IFR will spread east to encompass the St. Louis terminals, but given the recent poor performance of the guidance recently I'm not inclined to be that pessimistic in the TAF. By late tomorrow morning, CIGs should drop to MVFR with some lower clouds possible. Showers are possible areawide tomorrow, and while the environment isn't as favorable for thunderstorms as today, storms cannot be ruled out. Given my low confidence in this scenario, thunder is not yet mentioned in the TAF. MRB && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 16, 6:44 PM CDT, 2 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 644 PM CDT Sun May 16 2021 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-172345- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 644 PM CDT Sun May 16 2021 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. There is a chance for thunderstorms across the area tonight, and a marginal risk for severe thunderstorms in parts of central and eastern Missouri this evening. The primary threats are hail up to one inch and wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance for thunderstorms across parts of the area Monday through Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report wind damage and hail sizes to the National Weather Service. MRB
In the hours before
Local storm report, May 16, 7:26 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
726 PM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL 1 ENE EUREKA 38.51N 90.62W
05/16/2021 E1.00 INCH ST. LOUIS MO PUBLIC
MIX OF PENNY, NICKEL AND QUARTER SIZED HAIL.
&&
BRCLocal storm report, May 16, 7:28 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
728 PM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 1 NNE EUREKA 38.51N 90.64W
05/16/2021 U0.75 INCH ST. LOUIS MO PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&
BRCLocal storm report, May 16, 7:29 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
729 PM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM HAIL 1 ENE EUREKA 38.51N 90.62W
05/16/2021 E0.25 INCH ST. LOUIS MO TRAINED SPOTTER
&&
BRCLocal storm report, May 16, 7:30 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
730 PM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM HAIL 1 SW MASCOUTAH 38.50N 89.82W
05/16/2021 U0.50 INCH ST. CLAIR IL PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&
BRCLocal storm report, May 16, 7:31 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
731 PM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM HAIL 1 SSE MASCOUTAH 38.49N 89.80W
05/16/2021 E0.50 INCH ST. CLAIR IL TRAINED SPOTTER
PEA SIZED HAIL, COVERED THE GROUND IN SOME
LOCATIONS. HAIL ENDED AT APPROXIMATELY 7:27
PM.
&&
BRCLocal storm report, May 16, 9:17 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
917 PM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 PM HAIL 1 WNW COTTLEVILLE 38.76N 90.66W
05/16/2021 E0.25 INCH ST. CHARLES MO NWS EMPLOYEE
&&
BRCThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 4:55 AM CDT | River Flood Warning | LSX | Monroe | 66 hr |
| May 16, 10:36 PM CDT | Severe Thunderstorm Warning | LSX | Fayette, Montgomery | 39 min |
| May 16, 10:58 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Fayette, Montgomery | 47 min |
Nearby
Areal Flood Advisories in Illinois, 2021Every areal flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.